Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 300, NWS St. Louis, MO

October 18, 2004Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 18, 2004, 2:58 PM CDT for Montgomery County, Illinois. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2004, 2:58 PM CDT (19:58 UTC)
Expired
Oct 18, 2004, 3:30 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 2:58 PM CDTHAIL 13 N Litchfield, IL
Oct 18, 3:05 PM CDTHAIL 1.754 N Litchfield, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 181958
SVRLSX
ILC135-182030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 330 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF LITCHFIELD...MOVING  
  NORTHEAST AT 40 MPH. STORM SPOTTERS REPORTED ONE INCH HAIL 3 MILES 
  NORTH OF LITCHFIELD.

* LOCATIONS IMPACTED INCLUDE...
  WITT
  NOKOMIS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3921 8925 3903 8926 3903 8959 3900 8960
      3900 8970 3953 8970 3953 8954 3934 8953
      3935 8915 3922 8915

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:55 PM CDT, 3 minutes earlier.

Area forecast discussion, Oct 18, 2:55 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT THU OCT 18 2004

.DISCUSSION...
MAIN CONCERN THIS AFTERNOON IS TIMING THE STEADY -RA OUT OF THE CWA
TONIGHT.  ETA/GFS ARE IN GOOD AGREEMENT THROUGH THE WEEKEND...SO
HAVE DECENT CONFIDENCE THAT CLOSED LOW CURRENTLY OVER NERN OK WL
CONTINUE TO WEAKEN AND MOVE NEWD TONIGHT.  EXPECT MID LEVEL TROUGH
AXIS TO MOVE NEWD AND REACH THE MS RIVER AROUND 06Z...SO HAVE TIMED
THE PRECIP TO GRADUALLY TAPER OFF FROM SW TO NE TONIGHT.  JUST
EXPECT AREAS OF FOG/PATCHY -RA OR DZ IN THE WAKE OF THE LARGE SCALE
ASCENT GIVEN THAT PWS REMAIN AOA 1 INCH INTO TOMORROW MORING.

HAVE LEFT CHC OF -RA IN THE FORECAST FOR FRIDAY/FRIDAY NIGHT AS TWO
WEAK SHORTWAVES MOVE ACROSS AREA...PROVIDING ENOUGH WEAK LIFT TO ACT
ON THE ABUNDANT MOISTURE. SHORTWAVE THAT MOVES ACROSS AREA EARLY
SATURDAY WILL CLEAR OUT SOME OF THE MID/HI LEVEL MOISTURE...BUT LOW
LEVELS WILL BE SLOWER TO MOVE OUT ON SATURDAY.  GIVEN THIS AND
INCREASING HIGH CLOUDS ON SUNDAY FROM THE SOUTHWEST...HAVE MOSTLY
CLOUDY GOING THROUGH THE WEEKEND.

FOLLOWED MOS TEMP GUIDANCE AS IT IS IN DECENT AGREEMENT SHOWING
SMALL DIURNAL SWINGS WITH THE PRECIP AND CLOUDS.

LOWERED CONFIDENCE IN THE FORECAST FOR NEXT TUE-THU AS MEDIUM RANGE
MODELS SHOW SIGNIFICANT DIFFERENCES ON HOW QUICKLY TO EJECT CLOSED
LOW OVER THE SWRN CONUS/NWRN MEXICO ON MONDAY.   GFS HAS BEEN
TRENDING FASTER LIKE THE UKMET MOVING THIS LOW NEWD ACROSS THE MID
MS VALLEY ON WED...THOUGH NOT AS FAST AS THE MUCH STRONGER 12Z ECMWF
RUN.  HAVE FOLLOWED THIS TREND AND BROUGHT A CHANCE OF RAIN TO THE
AREA TUESDAY NIGHT/WEDNESDAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

BRITT
Hazardous weather outlook, Oct 18, 12:30 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT MON OCT 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY TONIGHT ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL
AND SOUTHWEST ILLINOIS. WARM UNSTABLE AIR CONTINUES TO MOVE
NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSOURI AHEAD OF A DRY LINE
WHICH HAS ENTERED SOUTHWEST MISSOURI. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE AND MOVE ACROSS
PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND CONTINUE
THROUGH EARLY TONIGHT. THE THREAT WITH THE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING LATE WEDNESDAY AND
CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES
ACROSS THE CENTRAL UNITED STATES.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

RP

In the hours before

Local storm report, Oct 18, 2:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 S BENLD               39.06N 89.80W
10/18/2004  0.88 INCH        MACOUPIN           IL   COUNTY OFFICIAL

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:10 PM CDTSevere Thunderstorm WarningLSXMontgomery50 min
Oct 18, 4:49 PM CDTTornado WarningLSXRandolph56 min
Oct 18, 5:16 PM CDTSevere Thunderstorm WarningLSXMonroe44 min
Oct 18, 5:46 PM CDTSevere Thunderstorm WarningLSXRandolph44 min
Oct 18, 5:57 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery63 min
Oct 18, 6:38 PM CDTSevere Thunderstorm WarningLSXFayette67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.